Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 4, 2009, 4:27 PM EDT for Dickenson County, Virginia. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2009, 4:27 PM EDT (20:27 UTC)
- Expired
- Jun 4, 2009, 6:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 94 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:55 PM EDT | FLASH FLOOD | Clintwood, VA | WATER FROM GEORGES FORK FLOWING ACROSS INTERSECTION OF RT. 83 AND COOKS FORK |
| Jun 4, 5:00 PM EDT | FLASH FLOOD | Clintwood, VA | WATER COMING DOWN FROM ADJACENT HILLSIDE AND FLOWING ACROSS POWER HOUSE HOLLOW RD. |
| Jun 4, 5:00 PM EDT | HEAVY RAIN 1.1 | 1 W Clintwood, VA | OCCURRED IN 30 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 042027
FFWRLX
VAC051-042230-
/O.NEW.KRLX.FF.W.0007.090604T2027Z-090604T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EDT THU JUN 4 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DICKENSON COUNTY IN VIRGINIA...
THIS INCLUDES THE CITIES OF...JOHN FLANNAGAN LAKE...HAYSI...
CLINTWOOD...BREAKS INTERSTATE PARK...
* UNTIL 630 PM EDT
* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR
ESTIMATES INDICATE AS MUCH AS 1 TO 2 INCHES OF RAIN HAS FALLEN
SINCE 330 PM JUST NORTH OF CLINTWOOD.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLINCHCO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3703 8250 3706 8250 3713 8255 3720 8256
3725 8243 3726 8236 3730 8229 3728 8225
3716 8220 3715 8218
$$
092 follow-up statements
000
WGUS71 KRLX 042123
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT THU JUN 4 2009
VAC051-042230-
/O.CON.KRLX.FF.W.0007.000000T0000Z-090604T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKENSON VA-
523 PM EDT THU JUN 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
DICKENSON COUNTY...
AT 515 PM EDT...THE PUBLIC REPORTED WATER FLOWING ACROSS ROADS
IN THE CLINTWOOD AREA.
THE VERY HEAVY RAIN THAT PROMPTED THE WARNING HAS PUSHED SOUTH.
HOWEVER...LIGHT TO MODERATE RAIN CONTINUES TO FALL ACROSS PORTIONS
OF THE WARNED AREA. AN ADDITIONAL 0.25 TO 0.50 INCHES OF RAIN IS
POSSIBLE THROUGH 630 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHN
FLANNAGAN LAKE...HAYSI AND BREAKS INTERSTATE PARK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3703 8250 3706 8250 3713 8255 3720 8256
3725 8243 3726 8236 3730 8229 3728 8225
3716 8220 3715 8218
$$
09000
WGUS71 KRLX 042222
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT THU JUN 4 2009
VAC051-042231-
/O.EXP.KRLX.FF.W.0007.000000T0000Z-090604T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKENSON VA-
622 PM EDT THU JUN 4 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM EDT FOR DICKENSON
COUNTY...
HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. STREAMS AND
CREEKS HAVE RECEDED AND NO LONGER POSE A FLASH FLOOD THREAT.
OCCASIONAL LIGHT TO MODERATE RAIN CAN BE EXPECTED THE NEXT HOUR OR
SO...BUT NO HIGH WATER IS ANTICIPATED.
TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3703 8250 3706 8250 3713 8255 3720 8256
3725 8243 3726 8236 3730 8229 3728 8225
3716 8220 3715 8218
$$
09What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:50 PM EDT, 37 minutes earlier.
Area forecast discussion, Jun 4, 3:50 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
350 PM EDT THU JUN 4 2009
.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE AREA TONIGHT AND FRIDAY MORNING.
HIGH PRESSURE WILL SLOWLY BUILD IN FRIDAY AFTERNOON AND DOMINATE
THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
MODELS HAVE LOW PRESSURE SYSTEM TRACKING JUST SOUTH AND EAST OF OUR
AREA TONIGHT AND FRIDAY MORNING. THIS DRAWS THE FRONT...CURRENTLY
ACROSS SOUTHERN WEST VIRGINIA...SOUTHWARD OVERNIGHT. WITH 850 MB
FRONT STILL UP AROUND THE OHIO RIVER...ISENTROPIC LIFT WILL PREVAIL
FOR MUCH OF THE AREA TONIGHT. HOWEVER...EXPECT MOST OF THE
INSTABILITY AND CONVECTION TO BE NEAR THE SURFACE FRONT...WITH A
MORE STRATIFORM RAIN OVER CENTRAL AND NORTHERN AREAS. THUS...THE
HEAVIEST RAIN WILL BE OVER THE SOUTHERN COAL FIELDS AND
SOUTHERN/CENTRAL MOUNTAINS OF WEST VIRGINIA AND SOUTHWEST VIRGINIA
TONIGHT AND FRIDAY MORNING. WHILE THE FLASH FLOOD WATCH WAS TRIMMED
BACK SOMEWHAT IN THE NORTH AND WEST...WE KEPT IT AS FAR WEST AS FROM
HTS-CKB EASTWARD OUT OF RESPECT FOR THE VERY LOW FLASH FLOOD
GUIDANCE VALUES. THE MOST THREATENED AREA FOR FLOODING WILL BE WHERE
THE CONVECTION SETS UP OVER THE SOUTHEAST PARTS.
THINGS IMPROVE SLOWLY FROM NORTHWEST TO SOUTHEAST ON FRIDAY...WITH
RAIN ENDING EARLY WEST OF THE OHIO RIVER...AND OVER MOST OF THE
LOWLANDS BY EARLY AFTERNOON AS HIGH PRESSURE SLOWLY BUILDS IN.
GOING ON THE COOLER SIDE OF GUIDANCE...BASED ON CURRENT TEMPS...FOR
TONIGHT. GOING COOLER AGAIN FOR FRIDAY EAST OF THE OHIO RIVER WITH
ALL THE CLOUDS AND LINGERING PRECIP...EXCEPT SOUTHEAST OHIO WHERE
SOME SUN SHOULD BOOST TEMPS FRIDAY AFTERNOON.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
WEAK SUBSIDENCE AND DRY AIRMASS WILL BRING A DAY OR SO OF NO RAIN TO
THE AREA FRIDAY NIGHT THROUGH MUCH OF SUNDAY. HIGHER INSTABILITY BY
SUNDAY AFTERNOON WILL LEAD TO ISOLATED DIURNAL CONVECTION IN
MOUNTAINS.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
DIURNAL CONVECTION CONTINUES MONDAY IN TROPICAL AIRMASS. A WEAK
BOUNDARY MOVES SOUTHWARD FROM OHIO AND PENNSYLVANIA TUESDAY
PROVIDING A GREATER FOCUS FOR AFTERNOON AND EVENING CONVECTION. THE
FRONT STALLS IN THE AREA WEDNESDAY KEEPING SCATTERED CONVECTION IN
THE AREA. BOUNDARY MOVES FURTHER SOUTH ON THURSDAY ALLOWING FOR A
MUCH MORE STABLE AIRMASS TO MOVE OVER THE ENTIRE AREA.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THROUGH 18Z FRIDAY...
FRONTAL SYSTEM ACROSS SOUTHERN WEST VIRGINIA WILL SAG VERY SLOWLY
SOUTHWARD THIS AFTERNOON...AND LIE ACROSS SOUTHWEST VIRGINIA
TONIGHT. A BROAD AREA OF OVERRUNNING RAIN AND SHOWERS WILL GRADUALLY
DECREASE THIS AFTERNOON SOUTHEAST OHIO...BUT ELSEWHERE SHOWERS AND
SOME THUNDERSTORMS WILL INCREASE...ESPECIALLY OVER THE SOUTHEAST.
FOR REMAINDER OF THIS AFTERNOON AND TONIGHT...IFR IN RAIN
NORTH...AND SHOWERS AND THUNDERSTORMS SOUTH.
AFTER 14Z CONDITIONS SLOWLY IMPROVING FROM NORTHWEST TO SOUTHEAST TO
VFR CEILINGS.
AVIATION OUTLOOK /BEYOND 18Z FRIDAY/...
IFR CEILINGS WILL CONTINUE IN MOUNTAINS UNTIL 21Z FRIDAY.
&&
.HYDROLOGY...
FLASH FLOOD WATCH TIL 10 AM FRIDAY MORNING SOUTH AND EAST OF A
HTS-CKB LINE. RAIN...WITH SHOWERS AND SOME THUNDERSTORMS...MAY BE
HEAVY AT TIMES TONIGHT...ESPECIALLY OVER THE SOUTHERN COAL FIELDS
AND MOUNTAINS OF WEST VIRGINIA AND SOUTHWEST VIRGINIA.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR WVZ005-006-
013>016-018-020-024>040-046-047.
OH...NONE.
KY...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KYZ105.
VA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR VAZ003-004.
&&
SYNOPSIS...JKF/JMV
NEAR TERM...JMV
SHORT TERM...JKF
LONG TERM...JKF
AVIATION...JMV
HYDROLOGY...JMVHazardous weather outlook, Jun 4, 2:44 PM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 244 PM EDT THU JUN 4 2009 KYZ105-VAZ003-004-WVZ005-006-013>016-018-020-024>040-046-047-051845- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA- ROANE-CALHOUN-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 244 PM EDT THU JUN 4 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH UNTIL 10AM FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-051845- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT- RITCHIE- 244 PM EDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.